Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Reply
 
Thread Tools
Old 08-06-2006, 03:42 PM   #1  
Melting Butter
Thread Starter
 
healthyme05's Avatar
 
Join Date: Oct 2005
Location: Texas
Posts: 395

Question Addiction and Antidepressants...

I found this article on the addictiveness of antidepressants and found it to be very interesting. After reading it I wanted to see what your opinions are...

Has anyone ever made the decision to stop using antidepressants? What was it like for you? And why did you decide to go off meds?
healthyme05 is offline   Reply With Quote
Old 08-06-2006, 04:13 PM   #2  
Senior Member
 
Join Date: Jul 2006
Location: Bowie, MD
Posts: 1,782

S/C/G: 330/315/154

Height: 5'6

Default

I made the decision to go off medication because it was making me gain weight. I see no difference in me since I've gone off the meds.
BellaLucia is offline   Reply With Quote
Old 08-06-2006, 05:03 PM   #3  
Senior Member
 
DeafinlySmart's Avatar
 
Join Date: Dec 2005
Posts: 1,140

S/C/G: xmas start wt: 156

Default

I made a decision because I thought mine was just postpartum depression and I thought I was cured. I had memory loss, I hit a huge depression, and it was hard just to do the most ordinary things. I will say some people don't have chronic depression and can be taken off medicine. I wouldn't do it without a doctor's care. My doctor was willing to let me try reducing mine (taking me off some of my meds) this summer and it was hard at first then evened out. Mine is chronic (bipolar) and I never want to go back to those things I described. The more stable I am, the less I need some of the things that helps some of the other symptoms (like alert meds, sleeping meds, (sounds contridictory but I needed it for a while, now I don't) etc). The ability to come off differs with different individuals and their history. Also it is better to taper off than cold turkey. I went from 4 meds to 1 med. That's a huge improvement for me. When I stopped everything, I was a mess.

P.S. I didn't feel those symptoms immediately after going off the meds. It took time. I was probably having a major episode and nothing to reduce it. I thought I was cured..I was medicated.
DeafinlySmart is offline   Reply With Quote
Old 08-07-2006, 10:19 AM   #4  
CURVY VIXEN
 
purplepansy912's Avatar
 
Join Date: Feb 2006
Location: In Da Country, upstate NY
Posts: 790

S/C/G: 205/194/128

Height: 5'2''

Default

I have depression, gad and anxiety attacks.
I went on zoloft in '93 and by '99 I went off of it. I was ok for a couple of years and then wham in 2001, it all came flooding back and worse. I went back on zoloft and it stopped working on 05. I started lexapro a few months ago and i'm doing ok.

I realize I might be on medication the rest of my life. It is heredity and I have to accept it. I hate the side effects, the libido problems the dizziness, the increased appetite... but I have to feel good... in order to live!
purplepansy912 is offline   Reply With Quote
Old 08-08-2006, 05:02 PM   #5  
Senior Member
 
beginme's Avatar
 
Join Date: Dec 2004
Posts: 245

Default

This is such an individual thing. I think that ALL drugs are potentially addictive, depending on the person.

I had a depressive episode almost a year ago and have been on Lexapro since. I was on 40 mgs and just decreased to 30. My plan is to slowly wean off.

BUT, if I need to go back on it, I will.

There IS a place for these drugs. Ideally, they are used temporarily, but each person needs to be considered according to his/her needs and there are no black and white answers here.
beginme is offline   Reply With Quote
Old 08-08-2006, 05:08 PM   #6  
Senior Member
 
kateful's Avatar
 
Join Date: Jun 2006
Posts: 425

S/C/G: 180.5/157.5/145

Default

I'd been on Paxil for about 3 years when I decided to go off to conceive. I was sick as a dog for a week or two even with weaning. It was bad. I have since changed from Celexa to Lexapro and Lexapro to Wellbutrin without any problems.
kateful is offline   Reply With Quote
Old 08-10-2006, 07:21 PM   #7  
Co-Mod
 
shrinkingchica's Avatar
 
Join Date: Aug 2005
Posts: 1,585

S/C/G: 272/129/127

Default

I wouldn't know if they were addictive or not. I have to be on medicine for the rest of my life. It is a fact that I have had to come to accept.
Besides any "addictive" sort of symptoms could just come about from the illness taking over again once the effectiveness of the medicine has left one's system.
shrinkingchica is offline   Reply With Quote
Old 08-10-2006, 07:47 PM   #8  
Here we go again!
 
TxTilly's Avatar
 
Join Date: Aug 2006
Location: KC,MO
Posts: 56

S/C/G: 319/319/150

Height: 5' 5"

Default

IMO, it depends upon the reason for the medication. If it is to be used temporarily to help with situational depression, then use like that. But there are very real cases where the medication has to be lifelong just as for any other chronic condition (I too am bi-polar). I worked with my doctor to find medications that would not make me gain weight and that worked for me. It is tempting to just stop taking them at times, but then I remember what it was like when I wasn't taking my meds and boy do I NOT want to go there again! That's not addiction, but managing my illness. (Would anyone say a diebetic is "addicted" to their insulin???) But even if this was not the case for someone, I still would NOT recommend going "cold turkey" without a doctor's supervison. And, like the article says, it's important to have a doctor with knowlege on how these medications work and how they are to be stopped.
TxTilly is offline   Reply With Quote
Old 08-12-2006, 01:24 PM   #9  
Senior Member
 
lewelaine's Avatar
 
Join Date: Jul 2006
Location: Indiana
Posts: 125

S/C/G: 265/156/143

Height: 177 cm (5ft10in)

Default

I was on and off various antidepression meds for years. None of them I ever had much luck with. half of them I was allergic to (wellbutrin gave me such bad hives I had to go to the ER)
lewelaine is offline   Reply With Quote
Old 08-15-2006, 01:34 PM   #10  
Senior Member
 
Join Date: Aug 2006
Location: Waterloo, Ontario
Posts: 597

S/C/G: 157/133.4/130

Height: 5'5"

Default

I came off of Zoloft, no problem.

I came off of Paxil, no problem.

Coming off of Effexor - was like trying to kick a heroin habit. Just like the article describes, brain zaps and all.
Su-Bee is offline   Reply With Quote
Old 08-15-2006, 08:45 PM   #11  
CURVY VIXEN
 
purplepansy912's Avatar
 
Join Date: Feb 2006
Location: In Da Country, upstate NY
Posts: 790

S/C/G: 205/194/128

Height: 5'2''

Default

I had heard that.. i'm sry..
I had some brain zaps coming off of zoloft.. but not too bad
purplepansy912 is offline   Reply With Quote
Reply


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -4. The time now is 03:18 PM.


We are a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for us to earn fees by linking to Amazon.com and affiliated sites.
Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.